Alert archive / Hawaii / High Wind Warnings in 2017

High Wind Warning 8, NWS Honolulu, HI

April 29, 2017Hawaii County, Hawaii

NWS Honolulu, HI issued this high wind warning at Apr 29, 2017, 3:58 AM HST for Hawaii County, Hawaii. It was in force for 36 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 29, 2017, 3:58 AM HST (13:58 UTC)
Expired
Apr 30, 2017, 3:48 PM HST
In force
36 hr
Issued by
NWS Honolulu, HI

County Hawaii County, HI

The radar

The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 13:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Hilo, (PITO), launched 12:00Z, 2.0 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 12:00Z on 2017-04-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 7 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 12:00Z on 2017-04-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -16 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
7 J/kg
Mixed-layer CIN
-272 J/kg
Mixed-layer LCL
1089 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-16 m²/s²
0-3 km storm-relative helicity
-13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

294 
WWHW70 PHFO 291358
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
358 AM HST Sat Apr 29 2017

...HIGH WIND WARNING FOR THE BIG ISLAND SUMMITS THROUGH SUNDAY
NIGHT...

.A potent upper level low will drop southward toward the western
end of the state today, then pass southward through Kauai late
tonight or early Sunday. This will result in an increase in winds
across the Big Island summits today, with winds peaking at Warning
levels late this afternoon through Sunday night.

HIZ028-300400-
/O.NEW.PHFO.HW.W.0008.170429T1358Z-170501T1600Z/
Big Island Summits-
358 AM HST Sat Apr 29 2017

...HIGH WIND WARNING IN EFFECT UNTIL 6 AM HST MONDAY...

The National Weather Service in Honolulu has issued a High Wind
Warning, which is in effect until 6 AM HST Monday. 

* TIMING...Through Sunday night.

* WINDS...Southwest winds increasing to 55 to 70 mph with gusts 
  to 80 mph.

* IMPACTS...Dangerously strong winds will make driving hazardous.
  Travel to summit areas should be delayed until winds subside.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means that winds at the summits are expected 
to be at least 56 mph, with gusts over 66 mph. Take necessary 
precautions to protect property. Travel to summit areas should be 
delayed until winds subside.

&&

$$
3 follow-up statements
724 
WWHW70 PHFO 300054
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
254 PM HST Sat Apr 29 2017

...HIGH WIND WARNING FOR THE BIG ISLAND SUMMITS THROUGH SUNDAY
NIGHT...
...WIND ADVISORY FOR LOWER ELEVATIONS OF THE BIG ISLAND...

.A Kona low moving close to the islands will bring strong south to
southwest winds to the Big Island through Sunday.

HIZ028-301430-
/O.CON.PHFO.HW.W.0008.000000T0000Z-170501T1600Z/
Big Island Summits-
254 PM HST Sat Apr 29 2017

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 AM HST MONDAY...

* TIMING...Through Sunday night.

* WINDS...Southwest winds increasing to 55 to 70 mph with gusts 
  to 80 mph. 

* IMPACTS...Dangerously strong winds will make driving 
  hazardous. Travel to summit areas should be delayed until 
  winds subside. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means that winds at the summits are expected
to be at least 56 mph, with gusts over 66 mph. Take necessary
precautions to protect property. Travel to summit areas should be
delayed until winds subside.

&&

$$

HIZ023>027-301430-
/O.NEW.PHFO.WI.Y.0021.170430T0054Z-170501T0400Z/
Kona-South Big Island-Big Island North and East-Kohala-
Big Island Interior-
254 PM HST Sat Apr 29 2017

...WIND ADVISORY IN EFFECT UNTIL 6 PM HST SUNDAY...

The National Weather Service in Honolulu has issued a Wind
Advisory, which is in effect until 6 PM HST Sunday. 

* TIMING...through Sunday.

* WINDS...South 15 to 30 mph with localized gusts to 50 mph. 

* IMPACTS...Downed tree limbs may lead to localized power outages.
  Sudden winds gusts may make driving hazardous for those in high-
  profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of at least 30 mph, or
gusts of at least 50 mph, are expected. Motorists should use
extra caution.

&&

$$

Birchard
833 
WWHW70 PHFO 301356
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
356 AM HST Sun Apr 30 2017

...HIGH WIND WARNING FOR THE BIG ISLAND SUMMITS THROUGH SUNDAY
NIGHT... ...WIND ADVISORY FOR LOWER ELEVATIONS OF THE BIG
ISLAND...

.A Kona low moving close to the islands will bring strong south
to southwest winds to the Big Island through Sunday night.

HIZ023>027-301500-
/O.CAN.PHFO.WI.Y.0021.000000T0000Z-170501T0400Z/
Kona-South Big Island-Big Island North and East-Kohala-
Big Island Interior-
356 AM HST Sun Apr 30 2017

...WIND ADVISORY IS CANCELLED...

Winds have dropped below advisory levels, therefore the Wind 
Advisory has been cancelled.

$$

HIZ028-010400-
/O.CON.PHFO.HW.W.0008.000000T0000Z-170501T1600Z/
Big Island Summits-
356 AM HST Sun Apr 30 2017

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 AM HST MONDAY...

* TIMING...Through Sunday night.

* WINDS...South to Southwest winds 55 to 65 mph with gusts to 75 
  mph. 

* IMPACTS...Dangerously strong winds will make driving 
  hazardous. Travel to summit areas should be delayed until 
  winds subside. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means that winds at the summits are expected
to be at least 56 mph, with gusts over 66 mph. Take necessary
precautions to protect property. Travel to summit areas should be
delayed until winds subside.

&&

$$
029 
WWHW70 PHFO 010148
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
348 PM HST Sun Apr 30 2017

HIZ028-011500-
/O.CAN.PHFO.HW.W.0008.000000T0000Z-170501T1600Z/
/O.NEW.PHFO.WI.Y.0022.170501T0200Z-170501T1600Z/
Big Island Summits-
348 PM HST Sun Apr 30 2017

...WIND ADVISORY IN EFFECT UNTIL 6 AM HST MONDAY...
...HIGH WIND WARNING IS CANCELLED...

The National Weather Service in Honolulu has issued a Wind
Advisory, which is in effect until 6 AM HST Monday. The High Wind
Warning has been cancelled. 

* TIMING...Through Sunday night.

* WINDS...South to Southwest winds 30 to 50 mph with gusts to 65
  mph.

* IMPACTS...Strong winds will make driving hazardous. Travel to 
  summit areas should be delayed until winds subside. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory for the summits means that sustained winds of at
least 45 mph, or gusts of at least 55 mph, are expected. Motorists
should use extra caution.

&&

$$
R Ballard

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this high wind warning went out at Apr 29, 3:58 AM HST, 0 minutes earlier.

Area forecast discussion, Apr 29, 3:58 AM HST, 0 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
358 AM HST Sat Apr 29 2017

.SYNOPSIS...
Unsettled weather will impact the island chain this weekend into
early next week, as a front stalls out in the vicinity of Maui
County and a potent low aloft pivots southward across the western
end of the island chain. Heavy showers and thunderstorms are
expected in association with these features, with the most
unsettled weather expected across the central and eastern islands.
A return to a more typical trade wind weather pattern is then
expected by the middle of next week.

&&

.DISCUSSION...
Currently at the surface, a 1009 mb low is located around 550
miles north of Kahului, with a trough extending southward through
Maui County. Meanwhile, a front is pushing through the eastern end
of Oahu, to the west of the surface trough. Aloft, broad upper
level troughing dominates the synoptic pattern over the central
Pacific, with a deep upper level low located around 450 miles
north of Honolulu, with the trough axis extending southward and
over the island chain. Infrared satellite imagery shows mostly
cloudy skies in place from Kauai eastward to Maui, with more
scattered cloud cover present over the Big Island. Meanwhile,
radar imagery shows showers scattered about across the island
chain, with the main focus around Oahu and Maui County. Main
short term concern revolves around the potential for heavy
rainfall and flooding across the central and eastern islands
through the weekend.

Today through Monday night,
Model solutions are in good agreement showing the front and
surface trough consolidating over Maui County today, then
remaining nearly stationary through Sunday before slowly
dissipating heading into early next week. Meanwhile aloft, a deep
upper level low will shift southward toward Kauai today and move
over Kauai by late tonight or early Sunday morning. The upper low
will then pivot off to the south of Kauai during the day on
Sunday before stalling out around 200 miles south of Kauai Sunday
night through Monday night. The deepest moisture is progged to
remain over Maui County through the period, but it will remain
very close to both Oahu and the Big Island. Shower activity
appears to be more limited across Kauai where dry surface dewpoint
air (dewpoints in the mid 50s) will remain in place through the
weekend. That said, with the core of the upper level low moving
over Kauai, the instability aloft will likely be enough to produce
some scattered showers, the coverage should just be reduced in
comparison to the other islands however.

The potential remains for a significant hydrology event over the
weekend, particularly across Maui County, with the heaviest
rainfall appearing to focus over the area late this afternoon
through Sunday when the best forcing for ascent will be in place.
In addition, the instability provided by the upper level low will
keep thunderstorms a possibility across most of the state through
the period, with the best chances for thunder expected across
Maui County and Big Island. A Flash Flood Watch remains in effect
from Oahu eastward to the Big Island through Sunday, with the
highest probabilities for flooding rains expected over Maui County
at this time.

Additionally, the proximity of the deep moisture to the Big Island
and the instability aloft may result in wintry conditions over the
Big Island summits. The deepest moisture axis should remain west
of the Big Island today, so confidence in widespread heavy snow on
the summits is not high enough to warrant upgrading the watch to a
warning at this time. The potential still remains for the deeper
moisture to impact the Big Island tonight and Sunday, so will push
the Winter Storm Watch back 12 hours, with it now running from 6
pm this evening through 6 pm Sunday. Windy conditions have already
developed over the Big Island summits early this morning, and are
currently running just above advisory levels. With the upper level
low dropping down toward the western end of the state through the
day, winds are expected to increase to High Wind Warning levels by
late this afternoon. As a result, will issue a High Wind Warning
for the Mauna Kea and Mauna Loa summits beginning this morning and
running through late Sunday night.

Unsettled conditions are expected to continue Sunday night through
Monday night as the upper level low remains just to the south of
the islands and the lingering moisture from the dissipating
surface trough remains over the island chain. Due to the
continued instability, thunderstorms will need to remain in the
forecast in most areas, and the Flash Flood Watch may eventually
need to be extended into early next week for portions of the
state.

Tuesday through next Friday,
Model solutions differ on how quickly the unsettled pattern will
exit the region, with the GFS slower than the ECMWF moving the
deeper moisture and lingering instability to the south and west of
the island chain. Overall however, they both suggest that the
upper level low to the south of Kauai will begin to weaken and
open up on Tuesday in response to ridging aloft building in from
the west. This should have a stabilizing effect on the weather
over the islands, with a return to more of a typical trade wind
pattern expected for the middle and latter part of next week.

&&

.AVIATION...
A diffuse front is likely over Oahu as of 2 am HST...crawling
toward the east at 5 kt. The frontal cloud band consisting of a
solid low cloud field, extends westward to Kauai with tops at 8k
feet. Part of this band is likely to erode as a cooler drier air
mass cuts into it. Therefore, we expect Airmet Sierra for mountain
obscuration to be lowered for windward Kauai with the 16z
aviation package.

Probably no such luck for Oahu. The drier air should reach Oahu
later this morning, but it is not expected to be much of a factor.
Therefore, Airmet Sierra, which covers the island's windward
section, is likely to be extended beyond 22z.

East of the front is a field of scattered hit-miss showers,
stretching to the waters off leeward Big Island. Tops of these
showers are between 10k and 20k. An active weather day is expected
later today for Maui County as the front stalls across the county
and a vigorous upper level disturbance comes into play. There is
also daytime heating. All of these ingredients will lead to some
scattered heavy showers and a slight chance of thunderstorms.
Some of this weather may spread to the Big island this afternoon.
AIRMET Sierra could be a necessity.

The strong and gusty northerly winds which affected primarily
Kauai, are still blowing hard as per Kauai 12z sounding.
Therefore, AIRMET Tango will be extended. The winds should be
lighter by 04z this afternoon.

Judging from the ITO sounding, there is a layer of speed shear
between FL200 and FL270 feet, enough to cause tempo mod turbulence.
LIH sounding also has this layer, although not as bad. But for
simplicity, AIRMET Tango will cover the Hawaiian airspace.

&&

.MARINE...
With a front and upper trough in the area, the chance for
thunderstorms over the coastal waters will persist through
today and beyond.

Surf along north facing shores, especially on Kauai and Oahu, has
been increasing somewhat from a short-period, choppy swell
associated with stronger winds that have been occurring behind
the front, but it has remained below advisory conditions. A series
of small, longer-period northwest swells are expected next week,
and also expected to remain below advisory levels.

A series of long-period south swells will affect the south facing
shores into next week. The first of these swells will continue to
bring advisory level surf (8 ft) to exposed south facing shores
through today. A High Surf Advisory has been posted for these
areas. Please refer to the Coastal Hazard Message, CFWHFO, for
more information. A reinforcing south swell will fill in Monday
and Tuesday, and keep surf borderline for advisory conditions.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Sunday afternoon for Oahu-Molokai-
Lanai-Kahoolawe-Maui-Big Island.

High Surf Advisory until 6 PM HST this evening for Niihau-Kauai
Windward-Kauai Leeward-Oahu South Shore-Molokai-Lanai Makai-
Kahoolawe-Maui Leeward West-Maui Central Valley-Leeward
Haleakala-Kona-South Big Island.

High Wind Warning until 6 AM HST Monday for Big Island Summits.

Winter Storm Watch from this evening through Sunday afternoon
for Big Island Summits.

&&

DISCUSSION...Jelsema
AVIATION...Lau
MARINE...Kinel

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 28, 2:12 PM HSTAreal Flood AdvisoryHFOHonolulu3 hr
Apr 28, 3:03 PM HSTFlash Flood WarningHFOHonolulu3 hr
Apr 28, 3:27 PM HSTAreal Flood AdvisoryHFOKalawao3 hr
Apr 28, 10:06 PM HSTAreal Flood AdvisoryHFOHonolulu3 hr
Apr 29, 4:05 AM HSTAreal Flood AdvisoryHFOKalawao3 hr
Apr 29, 6:56 AM HSTAreal Flood AdvisoryHFOKalawao3 hr
Apr 29, 9:43 AM HSTAreal Flood AdvisoryHFOKalawao9 hr

Nearby

High Wind Warnings in Hawaii, 2017Every high wind warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.